Jump to content

Recommended Posts

Greetings, 

 

US based graduate student here. Just recovered from a disastrous cold turkey off Abilify 1 mg, and hoping to make progress in the next year or two to remove my most problematic meds and reduce the rest. 
 

My parents placed me on Zoloft at the age of 14 - although I don’t blame them. 
 

My history is unremarkable. Anxiety and depression, nothing more. 
 

Over the last three years I have gradually declined into a mysterious state of ill health characterized by apathy, heat intolerance, exercise intolerance, and fatigue. While there are likely many factors at play, my medications are likely one of them. 
 

My first objective is to taper Abilify to zero. My doctor advised cold turkey from 1 mg two weeks ago. 5 days into cessation I was overwhelmed with unprecedented anxiety, ataxia, and sensitivity to sound, followed by a lifeless depression. I reinstated at 0.5 mg, am improved, and seem likely to stabilize. 
 

My doctor said he has never encountered anyone who had any problems with discontinuing so low a dose of Abilify other than dry mouth. He is trustworthy and I don’t doubt that. But clearly something about my mind and body make me extremely sensitive to modifications and prone to withdrawal syndromes, for which there is little guidance and the reason I’ve joined. 
 

I have learned a great deal about hyperbolic tapering in the last week and intend to pursue a more gradual taper of Abilify in a few weeks time. 
 

Many thanks 

Current <— Past 

Desvenlafaxine 100 mg <— 200 mg 

Clonazepam 1 mg <— 3 mg 

Mydayis 37.5 mg

Mirtazipine 30 mg <— 45 mg 

Abilify 0.5 mg <— 2 mg 

Gabapentin 300 mg, as needed 

 

History 

Gabapentin 2024 | Abilify 2021 | Mydayis 2018 | Clonazepam 2017 | Desvenlafaxine 2015 | Mirtazipine 2012 | Venlafaxine 2009 | Zoloft 2006 

 

Link to comment
  • Erimus changed the title to flir: Enough is enough
  • Moderator

Hello, and welcome to Surviving Antidepressants. We are a peer support forum to assist in tapering off psychiatric drugs safely, or recovering from psychiatric drug withdrawal.

 

This topic is for anything relating to you, and any questions you have. Please do not start another topic.

 

 

It appears you are a victim of severe malpractice and polypharmacy by psychiatrists. I am sorry this has happened to you, but I hope we are able to improve your situation. With so many drugs it is a miracle you are able to get out of bed, never mind function in society. We generally suggest tapering the most activating drugs first, as well as the antipsychotics, as they are the most harmful. I would suggest holding for a few weeks to stabilise before you try tapering again, and when you start you will want to follow the 10% guidelines we recommend here. The easiest way to do this will be creating your own liquid, which you can read about in the links I've posted below. Regarding your struggles with withdrawal, it's completely normal to have difficulty reducing when you reach the lower doses, as they have a much greater impact on the brain at this level.

 

My order of tapering would look something like this: Abilify > Mydayis > Desvenlafaxine > Gabapentin > Mirtazapine > Clonazepam

 

 

We recommend tapering by no more than 10% of your CURRENT dose each month, to limit withdrawal symptoms. E.g. 10mg --> 9mg --> 8.1mg --> 7.29mg

 

All the answers you are looking for regarding tapering and antidepressant withdrawal are on this site. Please search around and continue to read as much as you can manage. Use the site search function to search for specific words or phrases, such as drugs or symptoms.

 

Here are a few of the most useful links:

 

--------Important topics in the Tapering forum and FAQ--------

 

Micro tapering

 

Why taper by 10% of my dosage?

 

Taking multiple psych drugs? Which drug to taper first?

 

How to make a liquid from tablets or capsules

 

Using a scale to weigh and measure doses

 

--------From the Symptoms and Self-Care Forums--------
 
What is withdrawal syndrome?
 
About reinstating and stabilizing to reduce withdrawal symptoms
 
The Windows and Waves Pattern of Stabilization

 

Hypersensitivity and Kindling

 

We only recommend two supplements. Omega 3 Fish Oil and Magnesium. Both should be introduced separately and increased slowly.

 

Regards

Erimus

Active Monday-Friday UK time

 

Taper calculator spreadsheet

 

MEDICATION:

1) Sertraline:

50mg - Oct 2020, 100mg - Dec 2020, 50mg - April 2021, 75mg - May 2021, 50mg - Sep 2021, 55mg - 23 Feb 2024, 60mg - 20 March 2024, Start tapering - 24 April 2024

Current dose: 55.09mg  (1 July 2024)

2) Mirtazapine:

15mg - Nov 2020

SUPPLEMENTS:

Cod liver oil, Magnesium, Vitamin C

Link to comment

Thanks very much @Erimus, I appreciate the welcome and your considerations. 
 

since I have only been on gabapentin for two weeks, at 300 mg, I’m wondering if it might be prudent to discontinue gabapentin following my stabilization from the aripriprizole, then commence aripriprizole taper. 
 

Most of the damage was done by my previous psychiatrist. My current GP and psychiatrist are managing what was done, and have advised and assisted in addressing and resolving the polypharmacy. I do trust my current psychiatrist, and so when he told me that he’s had at least fifty patients on low dose abilify, and only one experienced any discontinuation of any kind from Abilify, which was mild dry mouth. I have no reason not to believe him that this is the case. Are there any lines of thought or research on what might account for why a minority of patients experience such extreme withdrawl symptoms while others do not? That might help shed light on how I need to fine tune my treatment plan for my individual neurochemistry. 
 

This site has a wealth of information and resources, and the format of each member keeping a running log of their symptoms, factors, and medications is unique. Have admins or other researchers conducted any research on the experiences of members in aggregate?—especially with recent machine learning and natural language processing methods. I’m wondering this because it seems to me that this might reveal patterns, trends, and triggers of great value to the medical community. 
 

thank you

 

-flir 

Current <— Past 

Desvenlafaxine 100 mg <— 200 mg 

Clonazepam 1 mg <— 3 mg 

Mydayis 37.5 mg

Mirtazipine 30 mg <— 45 mg 

Abilify 0.5 mg <— 2 mg 

Gabapentin 300 mg, as needed 

 

History 

Gabapentin 2024 | Abilify 2021 | Mydayis 2018 | Clonazepam 2017 | Desvenlafaxine 2015 | Mirtazipine 2012 | Venlafaxine 2009 | Zoloft 2006 

 

Link to comment
  • Moderator
2 hours ago, flir said:

since I have only been on gabapentin for two weeks, at 300 mg, I’m wondering if it might be prudent to discontinue gabapentin following my stabilization from the aripriprizole, then commence aripriprizole taper. 

Right. Could you add some dates to your drug signature? That way we can see more of a timeline of your drug history.

 

If you've been on a drug less than one month you can get away with reducing quicker, but due to your situation with abilify I wouldn't recommend a rapid taper.

 

2 hours ago, flir said:

Are there any lines of thought or research on what might account for why a minority of patients experience such extreme withdrawl symptoms while others do not?

We don't know why this is. This is why we suggest no more than 10% of your current dose each month to every member, as it covers the majority of people. Some of us have to go much slower. All these drugs are toxic to the brain, different drugs are more/less toxic to different people. Psychiatrists are not well educated on deprescribing these medications, which is why this forum exists.

 

2 hours ago, flir said:

Have admins or other researchers conducted any research on the experiences of members in aggregate?—especially with recent machine learning and natural language processing methods. I’m wondering this because it seems to me that this might reveal patterns, trends, and triggers of great value to the medical community.

That's above my pay grade and capacity, if you search arround the different parts of the site you will find researchers and other members of the withdrawal community who have asked for input from the community.

Active Monday-Friday UK time

 

Taper calculator spreadsheet

 

MEDICATION:

1) Sertraline:

50mg - Oct 2020, 100mg - Dec 2020, 50mg - April 2021, 75mg - May 2021, 50mg - Sep 2021, 55mg - 23 Feb 2024, 60mg - 20 March 2024, Start tapering - 24 April 2024

Current dose: 55.09mg  (1 July 2024)

2) Mirtazapine:

15mg - Nov 2020

SUPPLEMENTS:

Cod liver oil, Magnesium, Vitamin C

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy